Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Comments Comments
  •  (4)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Medical News

Popular HIV Drug May Cause Memory Declines

October 3, 2012

A study by researchers at Johns Hopkins University, Baltimore, Maryland, indicates that the way the body metabolizes the antiretroviral drug, efavirenz, may cause cognitive impairment by damaging nerve cells. It had been assumed that the brain damage that occurs in approximately 50 percent of individuals with HIV was caused by the disease. Doctors had thought that getting more drugs to the brain would prevent such impairment. Efavirenz, which is taken as part of a cocktail of medications to suppress the HIV virus, crosses the blood-brain barrier to reach potential reservoirs of the virus in the brain and is very good at controlling the virus.

View Full Article


  
  • Email Email
  • Comments Comments
  •  (4)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

 
See Also
More on HIV Medications
Efavirenz (Sustiva, Stocrin)

Reader Comments:

Comment by: AsianPrince (Malaysia) Tue., Oct. 16, 2012 at 7:36 am EDT
So, michael, from your description, sound like the damage to the memory is reversible.. No?
Reply to this comment


Comment by: Ifeanyi O. (Nigeria) Thu., Oct. 11, 2012 at 3:31 pm EDT
Efavirenz is one of the drugs in the regimen used for PMTCT. Part of pharmacovigance is to monitor the adherence and side effect profile of this drug in many clients who use it for PMTCT. I will love to know the experince others have when using this drug.
Reply to this comment


Comment by: Q (San Francisco, CA) Sun., Oct. 7, 2012 at 5:07 pm EDT
Great, exactly what I feared - effed if you do, effed if you don't. How long typically does it take an adjustment in formulation to reach the market? I do feel fuzzy on Atripla.
Reply to this comment


Comment by: michael (los angeles) Sat., Oct. 6, 2012 at 3:56 am EDT
i've been saying this for almost 4 years. but many just said that it was the hiv. i ask them how can it all be the hiv when i've been undetectable for 4 years.

it never fails, when i take one day off a month from my meds, the fogginess goes away and i think faster and clearer. if it was the virus, there would not be that big a change.

sustiva should be refined more since it seem to cause many side effects like these...such as insomnia, erratic dreams, belly fat, high lipids, and possible liver and kidney damage.
Reply to this comment


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement